Secondary Logo

Journal Logo

Abstracts: ACCEPTED: CLINICAL VIGNETTES/CASE REPORTS—LIVER

The Dangers of Herbal Supplements: A Case of Acute Liver Injury From Fenugreek

2273

Partiula, Bernard; Dougherty, Renee

Author Information
American Journal of Gastroenterology: October 2017 - Volume 112 - Issue - p S1247-S1248
  • Free

Fenugreek (Trigonella foenum-graecum) is a long established medicinal plant traditionally recommended for increasing milk production in lactating women. However, research has discovered antioxidant and anti-inflammatory properties, among others. Despite an abundance of benefits, the toxic profile of Fenugreek continues to increase as more studies uncover unintended toxicological effects. Hepatotoxicity has been noted, including necrosis of liver hepatocytes, acute hepatitis and early liver degeneration. A 34 year old healthy female three months after uncomplicated vaginal delivery presented with acute onset right upper quadrant abdominal pain beginning hours prior to arrival and associated with emesis. Prior to presentation, patient reported mild difficulty with lactation for which she had been taking Fenugreek to enhance her milk production for the past 8 weeks. Patient denied alcohol use and was not taking any other medications. During her hospital course, AST/ALT levels peaked at 5720/2164. Her physical exam revealed tenderness to palpation of right upper quadrant with no organomegaly, no signs of peritonitis, and no jaundice or icterus. A CT abdomen and pelvis with contrast revealed subhepatic fluid consistent with acute liver injury without significant dilatation of common bile duct or stones visualized; findings from right upper quadrant ultrasound were similar. All viral causes of hepatitis were excluded; viral serologies were normal, as well as iron studies, ceruloplasmin and quantitative immunoglobulin levels, kappa/lambda ratios, microsomal antibody assays, mitochondrial antibody, smooth muscle antibody, and ANA. Patient was monitored over several days and treated conservatively with pain control; Fenugreek was discontinued on presentation to emergency room. Liver enzymes continued to downtrend without further intervention. Patient was discharged home and told to avoid any herbal supplements indefinitely. This case illustrates the potential hepatotoxic effects seen with Fenugreek use as well as the necessity to consider this supplement as an etiology of liver injury. In a patient with acute liver injury in the absence of common causes of acute hepatitis, it behooves clinicians to take a thorough history, including over-the-counter remedies since no such supplements are currently federally regulated. Additionally, there is no monitoring system to track side effects, requiring clinicians to broaden their understanding of commonly used supplements.

FU1-2274
Figure:
Subhepatic fluid consistent with acute liver injury.
FU2-2274
Figure:
Trend of LFT's and transaminases over hospital course.
© The American College of Gastroenterology 2017. All Rights Reserved.